MOM: My 14-year-old son has a brain injury and subsequently has epilepsy. Aggression has been a problem in the past, although he takes Lamictal® as a mood stabilizer and he takes Tenex® (guanfacine) to help with the side effects of aggression associated with Vimpat® (lacosamide). How do I differentiate adolescent/teen behaviors due to puberty/hormones that need discipline and guidance verses depression that needs treatment/counseling? Since he functions as an 8 to 10-year-old academically and socially, and has other social limitations, some of the emotional issues may stem from lack of social interaction and isolation from “non-disabled” peers. How do I identify the differences?
Dr__Tatiana_Falcone: It is difficult to differentiate which behaviors are related to the epilepsy, which behaviors are related to the hormones, and which behaviors are secondary side effects of the medications. The important question is how much these behaviors are different from his peers and how much these behaviors are affecting his every day social interaction.
Tenex® is a good medication to help with aggression. I believe a social skills group might also be very beneficial.
To differentiate if some of these behaviors are related to the epilepsy, you can create a calendar and track the seizures and the behaviors, and see if the day he is having more seizures he is also having more problems with his behaviors.
Behavior therapy is also a great tool to help with aggressive behavior.
10 a.m.-1:30 p.m., M-F EST
See site for more information and assistance.